JAWAHARLAL NEHRU TECHNOLOGICAL UNIVERSITY HYDERABAD
JAWAHARLAL NEHRU TECHNOLOGICAL UNIVERSITY HYDERABAD Pharm. D IV Year CLINICAL TOXICOLOGY Previous Question Paper (October/November - 2020 - R08)
Answer any five questions
All questions carry equal marks
Main
Write the mechanism of toxicity and treatment of organophosphorus compound induced poisoning.
Answer
Organophosphorus (OP) compounds exert their toxicity primarily by irreversibly inhibiting the enzyme acetylcholinesterase (AChE). Under normal physiological conditions, AChE terminates the action of the neurotransmitter acetylcholine at cholinergic synapses. OP compounds phosphorylate the serine hydroxyl group at the active site of the enzyme, forming a stable covalent bond. This prevents the hydrolysis of acetylcholine, leading to its accumulation in the synaptic cleft.
The accumulation of acetylcholine results in the overstimulation of muscarinic and nicotinic receptors, causing a cholinergic crisis characterized by the SLUDGE syndrome (Salivation, Lacrimation, Urination, Defecation, Gastrointestinal distress, and Emesis) and nicotinic effects such as muscle fasciculations, weakness, and paralysis. If the enzyme-inhibitor complex is not treated promptly, it undergoes a process called aging, where the bond becomes permanent and the enzyme cannot be reactivated.
The treatment of OP poisoning follows a systematic approach:
- Decontamination: Remove contaminated clothing and wash the skin thoroughly with soap and water to prevent further absorption.
- Atropinization: Administer atropine intravenously to block the muscarinic effects of excess acetylcholine. The dose is titrated until signs of atropinization appear, such as clearing of bronchial secretions and stabilization of heart rate.
- Oxime Therapy: Administer pralidoxime (2-PAM) as soon as possible. Oximes act by breaking the bond between the OP compound and AChE, thereby reactivating the enzyme. This is effective only if administered before the aging process occurs.
- Supportive Care: Provide airway management, oxygen therapy, and mechanical ventilation if respiratory paralysis occurs. Benzodiazepines like diazepam are used to control seizures.
Explain in detail the clinical symptoms and management of acute poisoning with Paracetamol and Salicylates.
Answer
Paracetamol (Acetaminophen) toxicity primarily results from the depletion of glutathione, leading to the accumulation of the toxic metabolite N-acetyl-p-benzoquinone imine (NAPQI), which causes centrilobular hepatic necrosis. Clinical symptoms progress through four stages: Stage I (0-24 hours) presents with nausea, vomiting, and diaphoresis. Stage II (24-48 hours) shows clinical improvement but rising liver enzymes (AST/ALT) and right upper quadrant pain. Stage III (72-96 hours) is characterized by peak hepatotoxicity, jaundice, coagulopathy, and potential encephalopathy. Stage IV (4 days to 2 weeks) involves recovery or progression to multi-organ failure. Management involves gastric decontamination with activated charcoal if presented within 4 hours, and the administration of N-acetylcysteine (NAC) as the specific antidote, ideally within 8 hours of ingestion, guided by the Rumack-Matthew nomogram.
Salicylate (Aspirin) poisoning causes uncoupling of oxidative phosphorylation and stimulation of the respiratory center, leading to a mixed acid-base disturbance (respiratory alkalosis followed by metabolic acidosis). Clinical symptoms include hyperpnea, tachypnea, tinnitus, nausea, vomiting, hyperthermia, and in severe cases, altered mental status, seizures, and cerebral edema. Management focuses on aggressive fluid resuscitation, correction of electrolyte imbalances (specifically hypokalemia), and enhancing elimination. Urinary alkalinization using intravenous sodium bicarbonate is the mainstay of treatment to trap salicylate in the renal tubules and promote excretion. In cases of severe toxicity, refractory metabolic acidosis, or pulmonary edema, hemodialysis is the definitive intervention to remove salicylates from the circulation.
Describe the clinical effects of venom, general management as first aid, early manifestations and complications of snake bite injuries.
Answer
Sign in to view the complete answer paper.
Explain in detail the sign, and symptoms of dependence of cannabis group.
Answer
Sign in to view the complete answer paper.
Write the signs, symptoms and treatment of opioid dependence.
Answer
Sign in to view the complete answer paper.
Add a brief note on plant poisonings.
Answer
Sign in to view the complete answer paper.
List the common caustics and corrosives in toxicological practice. Mention the signs and treatment of inorganic acids poisoning.
Answer
Sign in to view the complete answer paper.
Explain in detail the signs, symptoms and treatment of alcohol poisoning.
Answer
Sign in to view the complete answer paper.
What are the signs and symptoms in a patient which arouse suspicion of poisoning?
Answer
Sign in to view the complete answer paper.
Enumerate the clinical features of arthropod bites and treatment of anaphylaxis.
Answer
Sign in to view the complete answer paper.
Write the clinical manifestations and management of chronic poisoning of mercury.
Answer
Sign in to view the complete answer paper.
Write notes on:
Radiation poisoning
Answer
Sign in to view the complete answer paper.
Toxico-kinetics
Answer
Sign in to view the complete answer paper.
Acute Barbiturate poisoning
Answer
Sign in to view the complete answer paper.
Contraindications of gastric lavage.
Answer
Sign in to view the complete answer paper.